Welcome to the Delta Care Rx Blog

The contents of this blog contain topics relevant to end of life care written by our own hospice clinical pharmacists. Continue to check this site regularly for the newest post or subscribe to the RSS feed below.
Irene Petrides, PharmD

Hyperkalemia in the Elderly

Hyperkalemia or a rise in serum potassium concentration is an electrolyte disorder that has the potential to be a life threating condition. With increased aged there is increased risk for hyperkalemia. In the elderly, the loss of renal mass and comorbid conductions results in decreased renal function.1,2 Therefore the common regulatory mechanism of managing potassium is disrupted.3 Many medications can be associated with contributing to hyperkalemia including potassium supplements, potassium sparing diuretics, nonsteroidal anti-inflammatory drugs, angiotensin converting enzyme inhibitors, beta adrenergic blocking agents, heparin, digoxin, and trimethoprim-sulfamethoxazole.4 In order to avoid hyperkalemia certain precautions should be taken. This includes renal dosing and avoiding concomitant use of potassium altering medications. Signs and symptoms of hyperkalemia often are associated muscle paralysis, dyspnea, palpitations, nausea or vomiting and paresthesia. It is imperative to recognize these signs and symptoms as for hyperkalemia can be quickly fatal, resulting in respiratory paralysis or cardiac arrest.3

Management of hyperkalemia depends on severity and renal function. In patients with moderate potassium elevation and normal renal function, treatment simply results in identifying and removing the source of increased potassium levels and/or increasing the excretion of potassium.3 This includes a loop diuretic, aldosterone analogue, or initiating the controversial cation exchange resin (Kayexalate®).2 In patients with severe hyperkalemia and impaired renal function, aggressive treatment may comprise of intravenous insulin along with glucose, inhaled nebulized intravenous beta-2 agonist, intravenous calcium for cardiac toxicity, sodium bicarbonate to correct severe metabolic acidosis, and ultimately emergency dialysis.3

Kayexalate® (sodium polystyrene sulfonate) is a medication used in treatment of hyperkalemia. However it is important to keep in mind the safety label posted by the US Food and Drug administration in 2009.1 Kayexalate® is reported to cause colonic necrosis and other serious gastrointestinal adverse events including bleeding, ischemic colitis, and perforation.1,2 Therefore it is not recommended to use Kayexalate® with Sorbitol®.1,2,3 Due to this labeling, a more appropriate strategy in the treatment of mild to moderation hyperkalemia may be decreasing potassium intake increasing potassium depletion with the use of loop diuretics.1,2

In conclusion it is important to keep in mind prevention is key. A drug medication review is always necessary. All medications need to be evaluated especially over the counter medications. Many patients are on potassium supplements, non-steroidal anti-inflammatory drugs, angiotensin converting enzyme inhibitors. Decreased renal function in addition to medications associated with drug induced hyperkalemia is a recipe for disaster in the aging population Ultimately, appropriate prevention is desired in addition to close monitoring as well as treatment when necessary.3,4


REFERENCES:

1 Kamel, K. S., and M. Schreiber. 'Asking The Question Again: Are Cation Exchange Resins Effective For The Treatment Of Hyperkalemia?'. Nephrology Dialysis Transplantation 27.12 (2012): 4294-4297. Web.

2 Sterns, R. H. et al. 'Ion-Exchange Resins For The Treatment Of Hyperkalemia: Are They Safe And Effective?'. Journal of the American Society of Nephrology 21.5 (2010): 733-735. Web.

3 Elliott, M. J. et al. 'Management Of Patients With Acute Hyperkalemia'. Canadian Medical Association Journal 182.15 (2010): 1631-1635.

4 Perazella, Mark A., and Rex L. Mahnensmith. 'Hyperkalemia In The Elderly'. J Gen Intern Med 12.10 (1997): 646-656. Web.

Continue reading
778 Hits